Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Almost normal surfaces in 3-manifolds


Author: Michelle Stocking
Journal: Trans. Amer. Math. Soc. 352 (2000), 171-207
MSC (1991): Primary 57M02
Published electronically: September 21, 1999
MathSciNet review: 1491877
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: J. H. Rubinstein introduced the theory of almost normal surfaces to solve several homeomorphism problems for 3-manifolds. A. Thompson simplified Rubinstein's algorithm for recognizing the 3-sphere by using almost normal surface theory and thin position. This paper discusses higher genus analogues to A. Thompson's work.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M02

Retrieve articles in all journals with MSC (1991): 57M02


Additional Information

Michelle Stocking
Affiliation: Department of Mathematics, University of California, Davis, California 95616
Address at time of publication: Department of Mathematics, University of Texas, Austin, Texas 78712
Email: stocking@math.utexas.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02296-5
PII: S 0002-9947(99)02296-5
Received by editor(s): October 25, 1996
Received by editor(s) in revised form: October 17, 1997
Published electronically: September 21, 1999
Additional Notes: It should be noted that this paper greatly reflects my Ph.D. dissertation that was done with Professor Joel Hass at the University of California, Davis.
Article copyright: © Copyright 1999 American Mathematical Society